Mathematische Annalen

, Volume 353, Issue 4, pp 1157–1181 | Cite as

Quantitative uniqueness for elliptic equations with singular lower order terms

  • E. Malinnikova
  • S. Vessella


We use a Carleman type inequality of Koch and Tataru to obtain quantitative estimates of unique continuation for solutions of second-order elliptic equations with singular lower order terms. First we prove a three sphere inequality and then describe two methods of propagation of smallness from sets of positive measure.

Mathematics Subject Classification (2000)

35J15 35B35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Agmon, S.: Unicité et convexité dans les problèmes différentiels. Séminaire de Mathématiques Supérieures (13) (1965) Les Presses de l’Université de Montréal, Montréal (1966)Google Scholar
  2. 2.
    Alessandrini G., Rondi L., Rosset E., Vessella S.: The stability of the Cauchy problem for elliptic equations. Inverse Problems 25(12), 1–47 (2009)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Brummelhuis R.: Three-spheres theorem for second order elliptic equations. J. Anal. Math. 65, 179–206 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Garofalo N., Lin F.-H.: Monotonicity properties of variational integrals, A p weights and unique continuation. Indiana Univ. Math. J. 35(2), 245–268 (1986)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Garofalo N., Lin F.: Unique continuation for elliptic operators: a geometric-variational approach. Commun. Pure Appl. Math. 40(3), 347–366 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Gerasimov J.K.: The three spheres theorem for a certain class of elliptic equations of high order and a refinement of this theorem for a linear elliptic equation of the second order. Mat. Sb. (N.S.) 71(113), 563–585 (1966) (Russian)MathSciNetGoogle Scholar
  7. 7.
    Ladyzhenskaya, O.A., Uraltseva, N.N.: Linear and quasilinear equations of elliptic type, 2nd edn. revised. Izdat. Nauka, Moscow (1973) (Russian)Google Scholar
  8. 8.
    Landis E.M.: A three-spheres theorem. Dokl. Akad. Nauk SSSR 148, 277–279 (1963) (Russian)MathSciNetGoogle Scholar
  9. 9.
    Lin F.-H.: A uniqueness theorem for parabolic equations. Commun. Pure Appl. Math. 43(1), 127–136 (1990)zbMATHCrossRefGoogle Scholar
  10. 10.
    Koch H., Tataru D.: Carleman estimates and unique continuation for second-order elliptic equations with nonsmooth coefficients. Commun. Pure Appl. Math. 54(3), 339–360 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Kukavica I.: Quantitative uniqueness for second-order elliptic operators. Duke Math. J. 91(2), 225–240 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Malinnikova E.: Propagation of smallness for solutions of generalized Cauchy–Riemann systems. Proc. Edinb. Math. Soc. (2) 47(1), 191–204 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Nadirashvili, N.: Estimation of the solutions of elliptic equations with analytic coefficients which are bounded on some set. Vestnik Moskov. Univ. Ser. I Mat. Mekh. (2), 42–46 (1979) (Russian)Google Scholar
  14. 14.
    Nadirashvili N.: Uniqueness and stability of extension of solution of an elliptic equation from a set to a domain. Mat. Notes 40(2), 623–627 (1986)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Regbaoui R.: Unique continuation from sets of positive measure. In: Carleman Estimates and Applications to Uniqueness and Control Theory (Cortona, 1999). Progress in Nonlinear Differential Equation and Application, vol. 46, pp. 179–190. Birkhäuser, Boston (2001)Google Scholar
  16. 16.
    Stein E.: Singular Integrals and Differentiability Properties of Functions. Princeton University Press, Princeton (1971)Google Scholar
  17. 17.
    Su B.: Doubling property of elliptic equations. Commun. Pure Appl. Anal. 7(1), 143–147 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Vessella S.: A continuous dependence result in the analytic continuation problem. Forum Math. 11(6), 695–703 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Vessella S.: Quantitative continuation from a measurable set of solutions of elliptic equations. Proc. R. Soc. Edinb. 130(4), 909–923 (2000)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Department of Mathematical SciencesNorwegian University of Science and TechnologyTrondheimNorway
  2. 2.Dipartimento di Matematica per le DecisioniUniversità degli StudiFlorenceItaly

Personalised recommendations